Michigan, 2019

Damaging Winds in Michigan, May 19, 2019

May 19, 2019 · NWS DTX · 3 events in 2 counties and zones

Isolated severe thunderstorms developed over Genesee and Tusocola Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe thunderstorms developed over Genesee and Tusocola Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 19, 11:49 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, May 19, 11:49 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1249 PM EDT Sun May 19 2019

.AVIATION...

Showers and scattered thunderstorms will advance across the Se Mi
terminals during the 17 to 21Z time frame. This region of
convection is associated by a plume of low-mid level moisture
advection in advance of an upper level short wave. These showers and
scattered thunderstorms will likely result in a high degree of
variability in both winds and ceilings during the latter half of the
afternoon/early evening hours. There will be another opportunity for
thunderstorms in the 23Z to 02Z time frame ahead of a strong cold
front. The coverage and strength of these storms will be dependent
upon degree of late day destabilization or advection of instability
into the area from the southwest. The passage of the sfc cold front
late this evening will be marked by a veering of the winds toward
the west-southwest. Low level moisture advection within the post
frontal cold air advection is then expected to result in the
development of an MVFR stratus deck toward daybreak Monday.

For DTW...The most probable time periods for thunderstorms across
the metro airspace will be from 18/19Z through roughly 21, possibly
22Z. The duration of any convection later in the evening (01 - 02Z)
will be brief. While there is fairly high confidence that evening
convection will redevelop to the west early this evening, how well
that convection hold together as it approaches metro after 00Z
remains questionable as there is a chance for the storms to weaken
due to the potential for lower instability across metro Detroit.

.DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 feet this afternoon and
  tonight. High Monday morning and afternoon.

* Moderate in thunderstorms this afternoon and evening.

&&

.PREV DISCUSSION...
Issued at 1225 PM EDT Sun May 19 2019

UPDATE...

Moderate boundary layer destablization will develop during the early
to mid afternoon as surface temperatures and dewpoints rise well
into the 70s and 60s respectively. In the near term, showers and a
few thunderstorms will remain anchored to the frontal zone defined
by the lead edge of the 80-kt H5 wind max currently lifting into
southwest Lower MI while convective coverage increases over
Southeast Michigan in response to increasing mid-level isentropic
ascent. Modified forecast soundings indicating surface based
convective temperatures around 80 degrees suggests the potential for
surface based convection will increase with eastward extent through
around 4pm. Thus, the potential for dynamic bows capable of
producing wind gusts to 60 mph will increase roughly along and east
of a Flint-to-Adrian line during this time. With the mid-level jet
max over head, environment will quickly become capped until the
arrival of this evening's activity. Meteorological reasoning for
this evening, about 23-02z, remains unchanged. At this time, will
simply note that incoming stratiform precip which has the potential
to linger into the afternoon and affect temperatures is not
particularly impressive on regional radar over central IN at this
time and clearing over eastern IL is indicative of a time window for
boundary layer recovery after 6 PM.

PREV DISCUSSION...
Issued at 344 AM EDT Sun May 19 2019

DISCUSSION...

Warm front will lift through the forecast area this morning as
surface low pressure, driven by strong negative tilt upper trough,
lifts into the upper midwest. This will bring a steady influx of
higher theta-e air into the area and allow for increasing instability
by later this morning into early afternoon (it should not be lost in
the fray that Detroit stands a decent shot at reach 80 degrees for
the first time this spring). However, the forecast for severe
thunderstorms remains the main question today and is complicated
mainly by the timing of early arriving initial convection in advance
of pre-frontal trough (and how long this early activity persists
into the afternoon).

Hires model consensus early this morning suggests coverage of
showers and thunderstorms will be rather expansive by midday as a
majority of this activity begins to spread into the forecast area.
An earlier arrival looks possible over the Saginaw Valley and
perhaps areas west of US-23 or so as theta-e ridge axis initially
surges up through western lower Michigan. So far, regional radar
loop supports this general idea.

This will limit the period for destabilization with SBCAPES perhaps
reaching 1500 J/kg (MLCAPES perhaps pushing 1000 J/kg) in some
locations by the time this activity overspreads the area. This will
limit severe potential to some extent despite a very strong wind
profile in place over the area with deep layer shear in excess of 50
knots. The initial push through the northwest forecast area suggests
that east-southeast areas may destabilize a bit more into the early
afternoon and allow for a better chance strong/severe storms as
initial convection lifts through area in the early/mid afternoon.
This would theoretically include a corridor from the Ohio/Michigan
state line through metro Detroit on into the Thumb. Very tough call
though for sure.

Another round of scattered showers and thunderstorms are still
expected late in the day, mainly by evening, as the low pressure
lifts into northern lower Michigan and pushes a cold front east to
northeast through the area. Wind field remains very strong and will
support strong wind gusts with any organized convection. This period
seems to have the least confidence as the degree of boundary layer
recovery in the wake of afternoon activity is very uncertain. FWIW,
the last few HRRR runs early this morning suggest very little
recovery over the area with activity along the cold front being fed
by a very thin band of instability advecting into lower Michigan on
SSW flow immediately in advance of the front itself.

A return to cooler weather is expected for a few days early next
week as Canadian high pressure builds into the Great Lakes in the
wake of this passing low pressure system. Highs will be limited to
the 50s Monday and 60s Tuesday. There is even some potential for
frost early Tuesday morning as conditions will be dry and generally
clear by that point of the forecast.

Upper ridging builds back into the area from mid to late next week
bring a moderation in temperatures (back near 80 by Thursday/Friday).
Periodic scattered/widely scattered showers/storms will be possible
as shortwave race through strong westerlies on the periphery of the
upper ridge. The first of these episodes will occur late Tuesday
night into Wednesday as increased southerly flow in advance of an
strong system occluding over the plains overrides/pushes warm front
back north into the area.

MARINE...

A low pressure will be deepening as it moves into the western Great
Lakes this afternoon and drive draw a warm front northward into
southern Lake Huron. This will allow for easterly wind gusts of
around 20 kts north of this front across northern portions of Lake
Huron. To the south of this warm front will be gusty southerly winds
of around 25-30 kts. The stability over water will limit gust
potential to a degree, but Small Craft Advisories will be in effect
for these zones this afternoon and evening for the wind potential
along the shorelines of Saginaw Bay, Thumb region, Lakes St. Clair
and western Erie. Lingering warm front will also result in
considerable marine fog. The low pressure system will drive a cold
front through the region tonight. Ahead of the front will be rain
and thunderstorm chances this afternoon and evening. Post cold front
winds will bring gusty W-SW winds tonight into Monday, which may
result in more Small Craft conditions, particularly across Saginaw
Bay.

HYDROLOGY...

A few rounds of rain and thunderstorms expected through tonight.
Rainfall amounts will be highly variable due to the convective
nature of precipitation as activity moves through Michigan.
Prolonged heavy rainfall is not expected given a fast storm motion.
However, PWAT values are around 1.50 inches, which will allow for
brief heavy rainfall. So any flooding potential will limited to the
typical prone areas if these areas are impacted by multiple rounds
of heavy rainfall. Basin average rainfall amounts will range between
a quarter inch to three quarters of an inch.

There will be some flooding concerns along Lake St. Clair shorelines
this afternoon into tonight as winds strengthen out of the south.
Wind direction will drive waters northward with the already high
lake levels to result in lakeshore flooding concerns from Lake St.
Clair Metropark north to Anchor Bay and across to Harsens Island.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 4 AM EDT Monday for MIZ063-070.

Lake Huron...Small Craft Advisory until 8 PM EDT this evening for LHZ421-422-
     441>443.

Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

AVIATION.....SC
UPDATE.......JVC
DISCUSSION...DG
MARINE.......AA
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 19, 3:09 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
409 AM EDT Sun May 19 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
409 AM EDT Sun May 19 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today. There remains a slight risk that
some of these storms will be severe, mainly between 2pm and 10pm.
Storm motion will be from southwest to northeast at 50 mph. The
primary threat from these storms will be wind gusts to 60 mph.

Lakeshore Flood Advisories are also in effect for Macomb and St Clair
counties as gusty south winds develop and push already high water
levels even higher along the shoreline. Refer to the latest coastal
hazard message for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...Please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
409 AM EDT Sun May 19 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Thunderstorms are likely today. There remains a slight risk that
some of these storms will be severe, mainly between 2pm and 10pm.
Storm motion will be from southwest to northeast at 50 knots. The
primary threat from these storms will be wind gusts to 50 knots or
more.

Small Craft Advisories are in effect for all nearshore zones later
today, including Lake St Clair. Refer to the latest marine weather
message for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, May 19, 12:21 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
121 PM EDT Sun May 19 2019

MIZ060-068-191815-
Livingston-Shiawassee-
121 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SHIAWASSEE AND NORTHWESTERN
LIVINGSTON COUNTIES...

At 121 PM EDT, a strong thunderstorm was located near Williamston, or
near Perry, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Perry and Morrice around 130 PM EDT.
  Bancroft around 140 PM EDT.
  Durand, Corunna and Byron around 145 PM EDT.
  Lennon around 155 PM EDT.

Other locations impacted by this storm include Juddville, Bennington,
Conway Township, Shaftsburg, Carland and Vernon.

LAT...LON 4310 8437 4308 8393 4284 8393 4272 8391
      4266 8415 4278 8416 4277 8435 4278 8437
TIME...MOT...LOC 1721Z 229DEG 37KT 4276 8427

SC
Special weather statement, May 19, 12:32 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
132 PM EDT Sun May 19 2019

MIZ068-191830-
Livingston MI-
132 PM EDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON COUNTY UNTIL 230 PM
EDT...

At 132 PM EDT, Doppler radar indicated a strong thunderstorm near
Pinckney, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Brighton around 145 PM EDT.
  Hartland around 155 PM EDT.

Other locations impacted by this storm include Island Lake State
Recreation Area, Chilson, Lakeland, Hell, Tyrone Township and
Deerfield Township.

LAT...LON 4278 8397 4277 8369 4244 8367 4243 8382
      4243 8400 4255 8412
TIME...MOT...LOC 1732Z 235DEG 36KT 4253 8397

SC
Special weather statement, May 19, 12:37 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
137 PM EDT Sun May 19 2019

MIZ069-075-076-191815-
Oakland-Washtenaw-Wayne-
137 PM EDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE...
SOUTHERN OAKLAND AND NORTHEASTERN WASHTENAW COUNTIES...

At 136 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near South Lyon to near Saline. Movement
was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Salem and Whitmore Lake around 140 PM EDT.
  South Lyon around 145 PM EDT.
  Ypsilanti and Dixboro around 150 PM EDT.
  Novi around 200 PM EDT.
  Canton around 210 PM EDT.
  Livonia and Northville around 215 PM EDT.

Other locations impacted by these storms include Franklin, Plymouth,
Berkley, New Hudson, Lathrup Village, Bingham Farms, Farmington
Hills, Beverly Hills, Farmington and Wixom.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4218 8380 4243 8374 4243 8366 4253 8367
      4253 8308
TIME...MOT...LOC 1736Z 231DEG 30KT 4243 8367 4221 8377

AM

The radar

The Detroit radar (KDTX), 47 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
May 19, 12:51 PM EST to 12:55 PM EST
Where
Genesee County, 2.76 mi S of Flushing to 1.01 mi W of Mt Morris
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.030, -83.830

A few trees and power lines were reported down, with one tree falling onto a house.

Thunderstorm Wind, Tuscola

When
May 19, 1:20 PM EST
Where
Tuscola County, 2.87 mi ENE of North Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.250, -83.380

Multiple large tree limbs were reported down.

Thunderstorm Wind, Tuscola

When
May 19, 1:29 PM EST
Where
Tuscola County, Silverwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.320, -83.250

A tree was reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824373, 824367, 824369.